Utah, 2008Winter Storm and Winter Weather in Utah, January 4 to 7, 2008
January 4 to 7, 2008 · NWS GJT · 5 events in 5 counties and zones
A series of storms moved across eastern Utah bringing heavy snow and strong winds to the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of storms moved across eastern Utah bringing heavy snow and strong winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 4, 10:00 PM MST, 0 minutes earlier.
Area forecast discussion, Jan 4, 10:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 PM MST FRI JAN 4 2008
...POWERFUL WINTER STORM MOVING TOWARDS COLORADO...
.UPDATE...THE WINTER STORM MOVING ACROSS CALIFORNIA AND SPREADING
EAST OVER THE GREAT BASIN IS NOT YOUR TYPICAL WINTER STORM.
THIS PACIFIC SYSTEM WITH ABUNDANT PREFRONTAL MOISTURE WILL BE
SPREADING INTO NORTHEAST UTAH AFTER MIDNIGHT...THEN QUICKLY SPREAD
SOUTHEAST WITH SNOW DEVELOPING IN FAVORED OROGRAPHIC AREAS IN
SOUTHWEST FLOW.
IN 12 TO 18 HOUR TIME FRAME...THE BIGGEST CONCERN WILL BE THE UINTA
BASIN WHERE HEAVY SNOW LOOKS LIKELY. GRADIENT FLOW INTO THE UINTA
IS VERY IMPRESSIVE AND SUPPORTED BY THE 140 KNOT JET THAT WILL BE
OVERHEAD...THE SOUTH FACING UINTA MOUNTAINS WILL BE FAVORED. WITH
COLD AIR REMAINING TRAPPED IN THE BASIN...DEEP MOISTURE WILL GET
WRUNG OUT. THE GFS AND NAM SHOW STRONG FRONTOGENETICAL FORCING
WHEN THE COLD FRONT ARRIVES INTO NORTHEAST UTAH AND NORTHWEST
COLORADO AROUND 00Z SUNDAY. FOR CRAIG AND STEAMBOAT SPRINGS...
PREFONTAL SOUTHWEST FLOW IS NOT FAVORABLE BUT AS MENTIONED ABOVE...
THIS NOT YOUR TYPICAL WINTER STORM. THE 305K ISENTROPE PLANE SHOWS A
WARM FRONT MOVING ACROSS NORTHWEST COLORADO SATURDAY MORNING. WITH
DYNAMICAL SUPPORT FROM THE JET ALOFT...THE DYNAMICAL FORCING WILL
EXCEED THE DOWNSLOPE COMPONENT OFF THE FLAT TOP MOUNTAINS. HAVE
DOUBTS ABOUT THIS...JUST CHECK OUT THE PREFRONTAL PRECIPITATION
THAT FELL IN THE NWRN NEVADA DESERTS FRIDAY AFTERNOON (RECORD
RAINFALL IN RENO).
COLD FRONT PULLS UP STATIONARY ALONG THE I70 CORRIDOR BY SATURDAY
EVENING. HERE THE FORECASTS BECOMES A LITTLE TRICKY. THE NAM
MODEL SHOWS THIS FRONT WASHING OUT VERY QUICKLY...BUT THE GFS
PLACES THE 700 MB THERMAL GRADIENT OVER MOAB EAST TO VAIL PASS.
HAVE TO GO ALONG WITH THE GFS SOLUTION SINCE STRONG FRONTS DO NOT
DIE AS QUICKLY AS THE NAM MODEL SHOWS. IF THE FRONT DOES MOVE
SOUTH OF THE I70 CORRIDOR AND STALLS...THEN SIGNIFICANT SNOW IS ALL
BUT GUARANTEED. IF THE FRONT STALLS JUST NORTH OF THE CORRIDOR...
THE ONLY LIGHT TO MODEST AMOUNTS WILL OCCUR. WILL ERR ON THE SIDE
OF CAUTION AND HOIST A WINTER STORM WATCH FOR THE ENTIRE I70
CORRIDOR. LATER SHIFTS CAN EXAMINE THE SNOW POTENTIAL AND PROVIDE
NEW INPUT.
AS THE LONG WAVE TROUGH GRADUALLY WORKS ITS WAY INLAND...SNOW
LEVELS OVER THE SWRN SAN JUAN MOUNTAINS WILL DROP. BY
SATURDAY NIGHT...THE DURANGO AND PAGOSA SPRINGS REGION WILL BE
IMPACTED AND HAVE HOISTED A WINTER STORM WATCH FOR THIS AREA.
JUST IMAGINE...THE ABOVE ONLY DISCUSSES PART ONE AND THERES A PART
TWO. READ PART TWO BELOW IN THE LONG TERM SECTION.
&&
.SHORT TERM...TONIGHT THROUGH SUNDAY...
SW WINDS WILL STRENGTHEN TONIGHT WITH MTN GUSTS TO 50MPH COMMON.
SNOWFALL AMOUNTS TONIGHT ARE EXPECTED TO BE LIGHT THOUGH...SO WARNING
FOR THE MTNS STARTING SATURDAY MORNING STILL LOOKS GOOD. PLAN TO PULL
UTAH28/ABAJO-LA SAL MTNS UP TO A WARNING WITH THE AFTERNOON PACKAGE.
VALLEY INVERSIONS HAVE ERODED FROM TOP DOWN AND EXPECT THE CENTRAL
VALLEY INVERSIONS TO BREAK ON SATURDAY FOR A NOTICEABLE WARM-UP.
OTHERWISE DIURNAL TEMP SPREADS WILL BE SMALL UNDER CLOUDS AND STRONG
WINDS. UPDATED THE ZONE FORECAST EARLIER THIS MORNING TO TRY TO
CAPTURE THIS. THE RAIN-SNOW LINE WILL BE A HEADACHE UNTIL THE FRONT
SATURDAY NIGHT DROPS IT INTO ALL VALLEYS EXCEPT THE UN-INTRUDED
SOUTHERN VALLEYS.
WE ARE FOLLOWING THE GFS SOLUTION IN THE SHORT TERM AND ARE THEREFORE
THINKING OF UPGRADING THE NORTHERN VALLEY WATCH TO AN ADVISORY FOR
SATURDAY-SATURDAY NIGHT...AND INCLUDE THE CRAIG AREA IN THIS
ADVISORY. THE GFS SWEEPS A STRONG COLD FRONT INTO NE UTAH IN THE
AFTERNOON WITH WARM MOIST OVERRUNNING EXPECTED IN THE UINTA BASIN IN
THE MORNING. THE FRONT PRODUCES DEEP MIXING IN THE NORTH BY THE
AFTERNOON...BUT WITH A STRONG DRYING TREND BEHIND THE FRONT BY LATE
AFTERNOON. THIS COLD FRONT CONTINUES TO DROP SOUTH ONLY STALLING
SUNDAY MORNING SOMEWHERE ALONG OR SOUTH OF I-70. THIS MAY PROVIDE A
FOCUS FOR HEAVY SNOWFALL INCLUDING THE VALLEYS. FOR NOW WILL HAVE
ACCUMULATIONS AROUND 1-3 INCHES FOR THE I-70 CORRIDOR AND MONTROSE
AREA SATURDAY NIGHT INTO SUNDAY. A BREAK IN VALLEY SNOWFALL
EXPECTED ON SUNDAY BEFORE THE BIG FRONT SWEEPS THRU ON MONDAY
MORNING. MTNS LOOK TO CONTINUE TO GET PERIODS OF WAXING AND WANING
SNOWFALL SATURDAY THROUGH MONDAY. MTN SNOW AMOUNTS OF 3 FEET ARE
NOT OUT OF THE QUESTION. ENJOY BUT BE CAREFUL
&&
.LONG TERM......SUNDAY NIGHT THROUGH FRIDAY...
MODELS CONTINUE TO FORECAST THAT THE PROGRESSIVE AND UNSETTLED
PATTERN WILL CONTINUE THROUGH THE PERIOD...SCALING DOWNWARD A NOTCH
AFTER MONDAY. HOWEVER TIMING OF INDIVIDUAL WAVES REMAINS PROBLEMATIC
MIDWEEK AND BEYOND.
THE PERIOD BEGINS WITH A LULL IN ACTIVITY AS THE WEEKEND STORM WINDS
DOWN. THIS LULL WILL BE SHORT-LIVED AS THE MAIN LONGWAVE TROUGH AND
ITS ASSOCIATED COLD FRONT APPROACHES FROM THE WEST-NORTHWEST SUN
NIGHT. THIS SIGNIFICANT STORM SYSTEM WILL BRING ANOTHER BOUT OF
WIDESPREAD SNOW TO THE AREA. THE NORTH-NORTHEAST TO SOUTH-SOUTHWEST
ORIENTED COLD FRONT WILL BE OVER THE NORTHWEST CORNER BY AROUND 12Z
MON...THEN MOVE ACROSS ALL BUT THE FAR SOUTHEAST BY 18Z. THE MAIN
TROUGH AXIS WILL ALSO MOVE OVER ON MONDAY...MOVING MOSTLY EAST OF US
BY 00Z. THE BEST SNOW ACTIVITY WILL BE ASSOCIATED WITH THE FRONT...
WITH SNOW CONTINUING IN THE COLD AIR IN THE BASE OF THE TROUGH. GUSTY
WINDS ASSOCIATED WITH THE FRONT WILL RESULT IN AREAS OF BLOWING
SNOW...ESPECIALLY OVER EXPOSED TERRAIN. HOWEVER HAVE OPTED NOT TO
ISSUE HILITES AT THIS TIME. WILL LET OUR FIRST STORM GET UNDERWAY
BEFORE ADDING CONFUSION WITH A SECOND WATCH/WARNING. AND I DID NOT
WANT TO EXTEND THE PRESENT WSW TO SPAN 5 PERIODS AT THIS TIME. BUT...
SOME MOUNTAIN AREAS MAY NOT SEE MUCH OF A BREAK BETWEEN THE TWO AND
WE MAY END UP JUST EXTENDING A PORTION OF THE PRESENT HAZARD.
A TRANSITORY RIDGE WITH A STIFF NORTHWEST FLOW OVER THE AREA WILL
BRING DRIER CONDITIONS AT LOWER ELEVATIONS TUESDAY WITH SNOW
CONTINUING ON OROGRAPHICALLY FAVORED MOUNTAINS. MODELS SHOW
ADDITIONAL WAVES BEYOND TUESDAY...MAINLY BRUSHING THE NORTH...BUT
TIMING UNCERTAIN. BY THE END OF THE PERIOD THE GFS SHOWS A STRONGER
TROUGH. BUT THE NATIONALLY FAVORED ECMWF KEEPS THE PATTERN LESS
AMPLIFIED. THEREFORE HAVE GENERALLY BROAD-BRUSHED AND KEPT LOW CHANCE
POPS OVER THE MOUNTAINS THROUGH THE END OF THE PERIOD.
AVIATION...
SOME MVFR CONDITIONS WILL CONTINUE OVER THE MOUNTAINS THIS EVENING
DUE TO SNOW SHOWERS PRODUCING LOW CEILINGS AND VISIBILITIES.
OVERNIGHT SNOW INTENSITY WILL INCREASE ACROSS MAINLY THE MOUNTAINS
WITH WIDESPREAD MVFR AND IFR CONDITIONS BY MORNING. SNOW WILL SPREAD
TO MANY OF THE LOWER VALLEYS BY SATURDAY AFTERNOON WITH VISIBILITY
AND CEILINGS LOWERING THERE AS WELL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING SATURDAY THROUGH SUNDAY...
ZONES 3/4/9/10/12/13/17/18/19.
WINTER STORM WARNING SATURDAY TO MIDNIGHT SATURDAY ZONE 1
WINTER STORM WARNING SATURDAY TO SUNDAY NOON ZONE 2 5
WINTER STORM WATCH SATURDAY NIGHT THROUGH SUNDAY NOON
ZONE 6 7 8
WINTER STORM WATCH FROM SATURDAY EVENING THOUGH SUNDAY
AFTERNOON ZONE 22 23
.UT...WINTER STORM WARNING SATURDAY THROUGH SUNDAY...
ZONES 23/25/28.
WINTER STORM WARNING SATURDAY MIDNIGHT SATURDAY NIGHT...
ZONE 24.
WINTER STORM WATCH SATURDAY NIGHT THROUGH SUNDAY NOON...
ZONE 27.
UPDATE.........PF
SHORT TERM.....JOE
LONG TERM......ELH
AVIATION.......ELHHazardous weather outlook, Jan 4, 3:40 PM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 PM MST FRI JAN 4 2008
COZ001>014-017>023-UTZ022>025-027>029-051300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
340 PM MST FRI JAN 4 2008
...WINTER STORM WARNING FROM SATURDAY THROUGH SUNDAY FOR ALL THE
MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO...
...SNOW AND BLOWING SNOW ADVISORY ALONG THE HIGHWAY 40 CORRIDOR FROM
VERNAL TO STEAMBOAT SPRINGS SATURDAY AND SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A POWERFUL AND PROLONGED WINTER STORM WILL IMPACT EASTERN UTAH
AND WESTERN COLORADO BEGINNING SATURDAY. SNOW WILL BE HEAVY AT TIMES
OVER SOUTHWEST FACING MOUNTAIN SLOPES...THE EASTERN UINTA BASIN AND
MOUNTAINS...AND EXTREME NORTHWEST COLORADO. STRONG WINDS...
ESPECIALLY OVER MOUNTAIN RIDGES AND EXPOSED AREAS WILL BE SUSTAINED
AT 40 MPH WITH GUSTS REACHING 80 MPH. THIS WILL RESULT IN NEAR
WHITEOUT CONDITIONS IN THE MOUNTAINS. TRAVEL CONDITIONS WILL BE
HAZARDOUS...NEARLY IMPOSSIBLE AT TIMES...THIS WEEKEND.
WINDS WILL SUBSIDE BY MONDAY...BUT SNOW SHOWERS WILL CONTINUE ACROSS
THE REGION.
THERE WILL BE A CHANCE OF SNOW...MAINLY IN THE MOUNTAINS OF NORTHWEST
COLORADO AND NORTHEAST UTAH...TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Winter Storm, Eastern Uinta Mountains
- When
- January 4, 10:00 PM MST to January 7, 9:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 12 to 19 inches occurred except for lesser amounts around 8 inches at Dutch John. Wind gusts of 25 to 45 mph buffeted the area.
Winter Storm, La Sal & Abajo Mountains
- When
- January 5, 12:00 AM MST to January 7, 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 feet occurred above 8000 feet while 5 to 10 inches fell at lower elevations. Frequent wind gusts of 30 to 45 mph buffeted the area.
Winter Storm, Eastern Uinta Basin
- When
- January 5, 2:00 AM MST to January 6, 4:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall of 6 inches blanketed the western half of the area while wind gusts of 15 to 25 mph occurred.
Winter Storm, Tavaputs Plateau
- When
- January 5, 5:00 AM MST to January 7, 3:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Around 14 inches of snow fell across the area while frequent wind gusts of 30 to 50 mph buffeted the area.
Winter Weather, Canyonlands / Natural Bridges
- When
- January 6, 6:00 PM MST to January 7, 12:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 6 inches occurred with locally higher amounts near 8 inches around Natural Bridges National Monument. Wind gusts of 20 to 30 mph buffeted the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67842, 67844, 67845, 67843, 67847.